Alert archive / Oregon / Flash Flood Warnings in 2015

Flash Flood Warning 3, NWS Boise, ID

July 10, 2015Baker County, Oregon

NWS Boise, ID issued this flash flood warning at Jul 10, 2015, 6:46 PM PDT for Baker County, Oregon. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2015, 6:46 PM PDT (01:46 UTC)
Expired
Jul 10, 2015, 9:45 PM PDT
In force
3 hr
Issued by
NWS Boise, ID
Area
Storm-based polygon
Flood severity
None

County Baker County, OR

The radar

The Pendleton radar (KPDT), 146 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 1.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2015-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2015-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WGUS55 KBOI 110146
FFWBOI
ORC001-110445-
/O.NEW.KBOI.FF.W.0003.150711T0146Z-150711T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BOISE ID
646 PM PDT FRI JUL 10 2015

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BAKER COUNTY IN NORTHEASTERN OREGON...

* UNTIL 945 PM PDT
    
* AT 642 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO ONE AND A HALF INCHES OF 
  RAIN HAS ALREADY FALLEN. 

* THOSE TRAVELING ALONG HIGHWAY 86 EAST OF BAKER CITY COULD 
  ENCOUNTER FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 4487 11747 4480 11741 4473 11741 4472 11749
      4473 11759 4479 11758 4485 11752

$$
1 follow-up statement
051 
WGUS75 KBOI 110440
FFSBOI

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
940 PM PDT FRI JUL 10 2015

ORC001-110449-
/O.EXP.KBOI.FF.W.0003.000000T0000Z-150711T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAKER OR-
940 PM PDT FRI JUL 10 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN BAKER COUNTY WILL EXPIRE
AT 945 PM PDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 4487 11747 4480 11741 4473 11741 4472 11749
      4473 11759 4479 11758 4485 11752

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 2:20 PM PDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 10, 2:20 PM PDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
320 PM MDT FRI JUL 10 2015

.SHORT TERM...TONIGHT THROUGH SUNDAY...SCATTERED THUNDERSTORMS ARE
CURRENTLY INTENSIFYING OVER OWYHEE COUNTY AND SOUTHERN TWIN FALLS
COUNTY...WITH ISOLATED THUNDERSTORMS OVER MALHEUR COUNTY AND THE
BOISE MOUNTAINS. STORMS OVER THE OWYHEE MOUNTAINS ARE NEARLY
STATIONARY WITH RAINFALL RATES UP TO NEARLY 3 INCHES PER HOUR...
WITH MOST STORMS AROUND AN INCH PER HOUR. STORMS OVER SOUTHERN TWIN
FALLS COUNTY ARE MOVING TOWARD THE NORTH AT ABOUT 15 TO 20 MPH WITH
ONE HOUR PRECIP AMOUNTS UNDER THREE QUARTERS OF AN INCH.
THUNDERSTORMS ARE BEING DRIVEN BY AN UPPER LEVEL TROUGH SHOWING UP
IN WATER VAPOR IMAGERY AS A CIRCULATION CENTER OVER NORTH CENTRAL
NEVADA. AS THIS SYSTEM MOVES NORTH IT IS EXPECTED TO TRIGGER MORE
THUNDERSTORMS OVER EASTERN OREGON AND THE CENTRAL IDAHO MOUNTAINS
THROUGH THIS EVENING. WITH PW AMOUNTS AROUND AN INCH LOCALLY HEAVY
RAIN IS LIKELY...WITH THE POSSIBILITY OF FLASH FLOODING. THEREFORE WE
HAVE ISSUED A FLASH FLOOD WATCH EFFECTIVE UNTIL MIDNIGHT TONIGHT FOR
AREAS OUTSIDE OF THE SNAKE RIVER VALLEY...MAGIC VALLEY...CAMAS
PRAIRIE AND SOUTHERN TWIN FALLS COUNTY. THE TROUGH WILL WEAKEN AND
MOVE NORTH OF OUR CWA BY SATURDAY MORNING. A SECOND UPPER LEVEL
TROUGH IS FORECAST TO ARRIVE FROM THE WEST OVER THE NORTHWEST COAST
ON SATURDAY...MAINTAINING MOIST SOUTHWEST FLOW OVER OUR AREA THROUGH
SUNDAY...WITH A CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS. MAX
TEMPERATURES WILL CONTINUE 5-10 DEGREES BELOW AVERAGE.

LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...A SERIES OF SHORTWAVES
WILL MOVE AROUND THE UPPER LEVEL TROUGH BOTH SUNDAY NIGHT AND MONDAY
NIGHT TO PRODUCE A CHANCE OF SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS...WITH DEVELOPMENT FAVORED OVER THE HIGHER TERRAIN.
UPPER LEVEL DYNAMICS WILL BE BETTER FOR MONDAY NIGHT
DEVELOPMENT...HOWEVER...CLOUD COVER COULD INHIBIT TRUE POTENTIAL.
THE REAL THREAT REMAINS HEAVY RAIN AND GUSTY WINDS ASSOCIATED WITH
LOCALIZED STRONGER STORMS AS ATMOSPHERIC PRECIPITABLE WATER AMOUNTS
WILL BE HIGH. TUESDAY THROUGH SATURDAY... A DRIER WESTERLY FLOW WILL
MOVE IN TO THE PACIFIC NORTHWEST...ALLOWING FOR FOR A LOW
PRECIPITATION POTENTIAL TO BE LIMITED TO THE WEST CENTRAL MOUNTAINS
AND TEMPERATURES TO CLIMB FROM ABOUT 10 DEGREES BELOW NORMAL EARLY
IN THE WEEK TO NEAR NORMAL BY WEEK/S END.

&&

.AVIATION...VFR. EXPECTING NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS THIS AFTERNOON...THEN ISOLATED SHOWERS AND
THUNDERSTORMS OVERNIGHT. PERIODS OF VARIABLE GUSTY WINDS UP TO 40
KTS AND BRIEF IFR CONDITIONS IN HEAVY RAIN ASSOCIATED WITH
THUNDERSTORMS. OTHERWISE...SURFACE WINDS GENERALLY 12 KTS OR LESS.
WINDS ALOFT UP THROUGH 10K FEET MSL...SOUTHERLY 10-20 KTS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES... ID...FLASH FLOOD WATCH UNTIL
MIDNIGHT FOR OWYHEE COUNTY...THE BOISE MOUNTAINS...THE CENTRAL IDAHO
MOUNTAINS...AND THE UPPER WEISER RIVER.
OR...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR HARNEY...MALHEUR...AND
BAKER COUNTIES.

&&

WEATHER.GOV/BOISE

SHORT TERM...JT
LONG TERM....AB/JC
AVIATION.....AB

In the hours before

Special weather statement, Jul 10, 2:18 PM PDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
318 PM MDT FRI JUL 10 2015

IDZ016-030-102200-
SOUTHERN TWIN  FALLS COUNTY ID-WESTERN MAGIC VALLEY ID-
318 PM MDT FRI JUL 10 2015

...SPECIAL WEATHER STATEMENT...

AT 315 PM MDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MAGIC VALLEY REGIONAL AIRPORT...OR 10 MILES SOUTHWEST OF TWIN
FALLS...MOVING NORTH AT 20 MPH.

EXPECT HEAVY RAIN...SMALL HAIL...WIND GUSTS TO 40 MPH AND FREQUENT
LIGHTNING WITH THIS STORM. RAIN WILL LIKELY CAUSE TEMPORARY
REDUCTIONS TO VISIBILITY.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MAGIC VALLEY REGIONAL AIRPORT AROUND 320 PM MDT.
  TWIN FALLS...FILER...KIMBERLY AND HANSEN AROUND 340 PM MDT.
  JEROME AND MINIDOKA NATIONAL MONUMENT AROUND 400 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4233 11450 4241 11470 4275 11471 4268 11417
TIME...MOT...LOC 2115Z 196DEG 22KT 4245 11459

MT
Special weather statement, Jul 10, 2:55 PM PDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
355 PM MDT FRI JUL 10 2015

IDZ016-102245-
WESTERN MAGIC VALLEY ID-
355 PM MDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEROME COUNTY UNTIL 445
PM MDT...

AT 353 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TWIN FALLS...MOVING NORTHEAST AT 20 MPH.

THE STORM WILL BRING TORRENTIAL RAIN...SMALL HAIL UP TO ONE HALF
INCH AND WINDS TO AROUND 40 MPH.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MINIDOKA NATIONAL MONUMENT AROUND 410 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4252 11433 4262 11453 4285 11438 4281 11435
      4281 11405 4277 11405
TIME...MOT...LOC 2153Z 212DEG 16KT 4264 11438
Special weather statement, Jul 10, 5:19 PM PDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
519 PM PDT FRI JUL 10 2015

ORZ062-110100-
BAKER COUNTY OR-
519 PM PDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER COUNTY UNTIL
600 PM PDT...

AT 516 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BAKER CITY...MOVING NORTHWEST AT 5 MPH.

TORRENTIAL RAIN WITH THIS STORM COULD PRODUCE PONDING WATER ON
ROADWAYS AND RAPID RISES IN SMALL STREAMS. WINDS TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4486 11769 4473 11786 4485 11816 4500 11797
      4504 11789
TIME...MOT...LOC 0016Z 131DEG 6KT 4485 11785

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:19 PM PDTSpecial Weather StatementBOIBaker41 min
Jul 10, 5:30 PM PDTAreal Flood AdvisoryBOIBaker2 hr
Jul 10, 8:14 PM PDTAreal Flood AdvisoryBOIBaker3 hr
Jul 11, 2:21 AM PDTFlash Flood WatchBOIBaker18 hr

Nearby

Flash Flood Warnings in Oregon, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.